Link to Problems for Discussion
For a more formal, academic discussion of monoamine oxidase inhibitor toxicity see the detailed article.
Older (nonselective) MAO inhibitors (isocarboxazid, pargyline, phenelzine, tranylcypromine) cause a combined serotonergic syndrome and adrenergic syndrome in overdose. Moclobemide only leads to serotonin symptoms. Toxicity is very substantially increased by co-ingestion of other adrenergic or serotonergic agents. Symptoms may be delayed in onset for up to 24 hours and treatment is primarily supportive.
MAO inhibitors inhibit break down of serotonin, noradrenaline and dopamine. These effects are most notable in the central nervous system. However peripheral effects also occur. Clorgyline and moclobemide selectively inhibit monoamine oxidase A, which is the enzyme responsible for serotonin break down. Therefore, adrenergic effects from clorgyline and moclobemide overdose do not occur. Moclobemide is also the only reversible inhibitor of monoamine oxidase A. Thus, the symptoms in moclobemide overdose resolve as blood concentrations fall whereas for all other MAO inhibitors the enzyme remains inhibited for weeks after an overdose as this is the period required to synthesise new MAO enzymes. The older MAO inhibitors (phenelzine and tranylcypromine) also may have some amphetamine-like action leading directly to noradrenaline release from sympathetic nerve endings. The high concentrations of noradrenaline and serotonin in the central nervous system may lead to the serotonin syndrome, an adrenergic syndrome or both. Either noradrenergic or serotonergic signs may dominate in an overdose. There are a large number of drug interactions and food interactions that may compound the poisoning and may indeed lead to toxicity without an overdose. The onset of toxicity is much more rapid in the presence of a food or drug interaction than in the setting of an isolated MAO inhibitor overdose.
Many drugs may lead to a serotonergic interaction (see table).
The following drugs may lead to a noradrenergic interaction
Indirect acting sympathomimetic drugs
Direct acting sympathomimetic drugs
MAO inhibitors are rapidly absorbed from the gastrointestinal tract with peak concentrations within two hours of ingestion. There is considerable first pass metabolism of a number of these drugs.
All drugs are metabolised predominantly by the liver and urinary excretion is low. Both selegiline and tranylcypromine are metabolised to amphetamines. The elimination half-life of these drugs is short (1–2 hours). However, as all of these drugs except moclobemide are irreversible MAO inhibitors, the elimination kinetics are not important in determining toxicity.
The clinical effects can be divided into both serotonergic and noradrenergic effects. The serotonergic effects comprise the serotonin syndrome. The noradrenergic effects are typified by the MAO inhibitor/tyramine interaction and include
Secondary complications affecting multiple organs may occur in severe poisonings. Severe poisonings may be complicated by myocardial ischaemia, arrhythmias, disseminated intravascular coagulation, renal failure and rhabdomyolysis.
The onset of symptoms is usually delayed unless there is ingestion of other serotonergic or noradrenergic drugs. Symptoms peak between 6 and 24 hours after ingestion and may take some days to resolve.
Blood concentrations are not helpful as they correlate poorly with clinical effects. All patients should have an ECG to detect ischaemic changes and arrhythmias. Patients who develop significant toxicity should have a full blood count, electrolytes, coagulation profile and CK measured.
Moclobemide and clorgyline cause inhibition of MAO-A enzymes only and therefore only lead to serotonergic effects. It is better tolerated on its own but may still cause severe clinical effects with other drugs. Selegiline and rasagiline are MAO-B inhibitors. Experience with poisoning by these agents is limited but it would be likely to cause predominantly dopaminergic effects and then only when combined with other dopaminergic agents.
The differential diagnosis of the serotonergic effects is all other causes of a serotonin syndrome. The noradrenergic effects may be seen in other sympathomimetic drug overdose, (e.g. theophylline, salbutamol, amphetamines, cocaine.)
All patients need to be observed for the delayed onset of symptoms. Patients ingesting more than 1 mg/kg of the older non selective MAOI (phenelzine, tranylcypromine, pargyline) should be given activated charcoal if they present within 2 hour of exposure.
Admission to intensive care is indicated for unconscious patients and those with hyperthermia or marked hypertension. Patients should receive a diet low in tyramine and tryptophan. Great care should be taken to avoid further drug interactions. Direct acting sympathomimetic agents are preferred to indirect acting sympathomimetic agents e.g., adrenaline rather than dopamine.
Precautions about food and drug interactions need to be observed for at least two weeks following ingestion of the non-selective irreversible MAO inhibitors.
The serotonin syndrome may be treated with cyproheptadine or chlorpromazine. The treatment of adrenergic symptoms with alpha and beta blocking drugs is not generally recommended. Beta blocking drugs may lead to unopposed alpha agonist activity and worsening myocardial ischaemia and hypertension. Alpha blocking drugs should be used very cautiously, if at all, as they may lead to profound hypotension. Treatment with benzodiazepines is indicated for all CNS effects.
Hypertension should be treated by sedation and, if necessary, vasodilators.
Hypotension is a very poor prognostic sign. Treatment should be initially with fluids and a central venous pressure line should be inserted. The minimal doses necessary of sympathomimetic agents should be used.
As MAO inhibitors irreversibly bind to monoamine oxidase there is no rationale for enhancing elimination.
Long term sequelae will be due to complications and will include cerebrovascular accidents and hypoxic brain injury. The need for follow up will be determined by the severity of their poisoning. All patients should be warned about further food and drug interaction occurring over the next two weeks.